Washington, 2015

Heavy Snow and Winter Weather in Washington, December 22 to 24, 2015

December 22 to 24, 2015 · NWS OTX · 7 events in 4 counties and zones

A prolonged period of having a storm track focus storm system passage through Eastern Washington resulted in this near three day interval being cluttered with numerous large and small scale winter storms systems that produced heavy snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A prolonged period of having a storm track focus storm system passage through Eastern Washington resulted in this near three day interval being cluttered with numerous large and small scale winter storms systems that produced heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 22, 4:51 PM PST, 9 minutes earlier.

Area forecast discussion, Dec 22, 4:51 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
451 PM PST TUE DEC 22 2015

.SYNOPSIS...
More snow and blowing snow is expected tonight through Wednesday
night as another storm system moves through the area. Snow shower
chances will linger through the end of the week, with much colder
temperatures expected for the weekend. Unsettled wintry weather
will likely continue through next week.

&&

.DISCUSSION...
Minor update to low temperatures tonight in Central Washington
where a few locations where at or slightly below forecast lows,
including Winthrop, Wenatchee, Ephrata, and Moses Lake. Also
increased sky cover this evening for the valleys of Northeast
Washington and North Idaho where stratus is established. Please
see previous discussion for discussion details for the next seven
days. JW

&&

.AVIATION...
00Z TAFS: A moist and cool low level air mass will promote upslope
IFR and LIFR stratus at KGEG and KCOE this evening with low MVFR
conditions at KSFF. This cold air is also pooling in the deep
basin for a high likelihood of continued LIFR in fg and st at
KMWH and KEAT through tonight. A stationary front or weak warm
front will form extending from Vancouver Isle to KPUW after 06Z
with light snow and continued IFR conditions at all TAF sites
through 15Z Wednesday...with possible improvement to MVFR
conditions at KLWS...KMWH and KEAT late in the day as the front
weakens. Upslope stratus and fog will continue at the KGEG area
TAF sites through 00Z Thursday. /MJF

&&

.PREV DISCUSSION... /issued 332 PM PST TUE DEC 22 2015/

..Light to moderate snow returns to the Inland Northwest tonight
and Wednesday...

Tonight through Wednesday night: A strong northwesterly jet currently
aimed toward the Oregon/California border will steer a pair of
disturbances into the Inland NW bringing our next round of light
to moderate snow. This is an entirely different beast than the
Monday storm but could deliver moderate to heavy snow
amounts to some locations...just distributed over a longer period
of time. The first wave of moisture accompanies a warm front
tonight bringing the first round of light to locally moderate
snow. Most locations will receive snow from this first frontal
boundary with snow transitioning southwest to northeast. Amounts
will generally be around an inch but timing suggest yet the
potential for another slick morning commute. The best chance for
moderate snow will be across southeastern WA...the lower Idaho
Panhandle...and Cascade Crest. We have hoisted winter weather
advisories in these spots. As mentioned previous, this system will
be drawn out between tonight and Wednesday night. One round of
snow arrives tonight. Snow transitions to steady showers on
Wednesday with the focus along the Cascade Crest, Idaho Panhandle,
and Palouse. A second wave arrives Wednesday evening/night helping
to reorganize snowfall and bringing the potential for another
couple inches. Amounts do carry some uncertainty and advisories
may need to be expanded into additional zones like Spokane,
Columbia Basin, and Northeastern WA. Lower amounts are expected in
the L-C Valley but because these locations have not experienced
much snow over the last few weeks and timing line up well with
rush hour, advisories have been issued. Impacts in the L-C Valley
will be minimal by the late afternoon.

Another concern will be blowing and drifting snow across the Palouse,
Blue Mtns, Camas Prairie, and perhaps toward the West Plains.
Confidence is high for an increase in southwest winds Wednesday
afternoon but speeds have come down some largely in response to
the next wave backing flow. We should see a quick increase in
southwest winds from Pomeroy to Pullman between 4AM and 10AM with
winds spreading north and west into Adams, Lincoln, and Spokane
County by late afternoon. Speeds will generally be 10-20 mph so it
doesn't look to be a huge event but enough to keep an eye on
closely with the potential for travel delays from drifting snow.

The increase winds across the southeast will allow temperatures to
warm above freezing for locations like Pomeroy, La Crosse, and
Lewiston by afternoon which will assist in improving road
conditions. Locations like Pullman, Rockford, Spokane, and
Davenport will hover closer to the freezing mark. /sb

Thursday through Saturday...Models are in fairly good agreement in
winding down the recent snowy pattern...but it will be a slow
tapering of precipitation chances and the next confidently
forecastable dry day won't be until Saturday.

Thursday through Friday an overall trough will remain over the
northwest. The entire region will lay on the poleward side of the
storm track and all precipitation...day or night...will be all
snow...all over the forecast area.

Withing this trough will be a weakening surface low pressure
slowly tracking from west to east across the region. There will be
no moisture feed to provide continuous fuel to any weak frontal or
dynamic lift as this low works through the area...but in-situ
moisture will be sufficient to generate light snow showers in
response to the weak forcing associated with this further
weakening and increasingly dis-organized low pressure. Thus...from
Thursday through Friday a period of general snow showers with
dribs and drabs of a few tenths of an inch of accumulation over
the basin and an inch or so in the mountains every 6 hours is very
plausible. No highlight worthy accumulations are expected but these
nearly continuous minor accumulations will make driving a bit
challenging on area roads through the period.

On Friday night the parent trough moves out of the region and a
short wave ridge allows a shut-down of any further snow.
However...in the wake of this trough a surge of cold Canadian
continental air will move into the region and set the stage for a
very frosty Saturday morning. This dry air coupled with the
prospect of clearing skies and explosive radiational cooling with
fresh snow cover Friday night will result in many locations in
the single digits above zero by dawn Saturday.

Saturday night through Tuesday...Saturday night will likely remain
dry and cold with areas of fog and low clouds. Beyond that the
extended forecast becomes a low confidence exercise with one model
..the GFS...suggesting the next moderate snow generating trough
passing through the region late Sunday and into Monday...but the
ECMWF...an equally reputable model...suggesting a digging trough
over the region with the forecast area in the quiet zone north of
the trough base dynamic region. Both of these solutions do suggest
the weekend ridge will be short lived with a return to a more
progressive pattern next week. Since the overall pattern for the
last week has been quite progressive it is a safe bet that this
pattern will continue for the time being. thus...for the extended
forecast at least a chance of snow showers through most of the
period with a slight hedge toward the GFS suggesting the next
organized storm system on or about Monday. /Fugazzi

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        24  31  24  29  19  26 /  80  90  80  50  40  20
Coeur d'Alene  25  32  26  31  20  28 /  50  90  80  60  50  30
Pullman        27  32  25  30  20  28 /  90  90  80  40  30  40
Lewiston       31  39  29  34  24  32 /  90  90  40  30  30  30
Colville       24  29  24  30  19  26 /  40  80  80  50  50  30
Sandpoint      24  30  25  31  19  28 /  30  80  80  60  50  30
Kellogg        20  29  25  29  16  26 /  40  90  80  60  40  40
Moses Lake     23  33  24  30  19  28 /  90  20  60  20  20  10
Wenatchee      23  31  23  31  18  26 /  90  10  30  30  10  10
Omak           26  29  22  29  18  24 /  70  80  50  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Wednesday to 7 AM PST Thursday
     for Central Panhandle Mountains-Coeur d'Alene Area-Northern
     Panhandle.

     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Wednesday for Idaho Palouse-Lewis and Southern Nez Perce
     Counties.

     Winter Weather Advisory from 10 PM this evening to 9 AM PST
     Wednesday for Lewiston Area.

WA...Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Wednesday for Northeast Blue Mountains-Washington Palouse.

     Winter Weather Advisory from 10 PM this evening to 9 AM PST
     Wednesday for Lower Garfield and Asotin Counties.

     Winter Weather Advisory from 10 PM this evening to 5 AM PST
     Thursday for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Dec 22, 2:26 PM PST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
226 PM PST TUE DEC 22 2015

IDZ001>004-026-027-WAZ031>038-041>044-232230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
226 PM PST TUE DEC 22 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Another weather system will move into the region tonight and
Wednesday and bring another round of moderate accumulating snow
to the area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Gusty winds will be possible Wednesday across the eastern Basin
and West Plains and may result in areas of blowing and drifting
snow.

Wintry conditions will continue through Friday with frequent snow
showers each capable of producing light valley accumulations and
moderate mountain accumulations.

By Saturday a dry break period will occur...but this will lead to
much colder conditions with Saturday's low temperatures in the
single digits above zero across much of the region.

In the hours before

Local storm report, Dec 22, 2:45 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PST TUE DEC 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       6 NNE HAYDEN            47.83N 116.73W
12/22/2015  M7.5 INCH        KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-19

0700 AM     HEAVY SNOW       WENATCHEE               47.42N 120.32W
12/22/2015  M5.5 INCH        CHELAN             WA   CO-OP OBSERVER

0700 AM     HEAVY SNOW       5 SSW PESHASTIN         47.49N 120.63W
12/22/2015  M5.6 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-8

0700 AM     HEAVY SNOW       4 NW ALENE              47.74N 116.84W
12/22/2015  M7.3 INCH        KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-6

0720 AM     HEAVY SNOW       1 NNW HAYDEN            47.77N 116.80W
12/22/2015  M6.7 INCH        KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-21

0800 AM     HEAVY SNOW       6 W NEWPORT             48.18N 117.17W
12/22/2015  M7.4 INCH        PEND OREILLE       WA   TRAINED SPOTTER

            COCORAHS WA-PO-9

0800 AM     HEAVY SNOW       WSW MALAGA              47.37N 120.21W
12/22/2015  M4.5 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-4

0800 AM     HEAVY SNOW       ENTIAT FISH HATCHERY    47.70N 120.32W
12/22/2015  M5.2 INCH        CHELAN             WA   CO-OP OBSERVER

0800 AM     HEAVY SNOW       SANDPOINT               48.29N 116.56W
12/22/2015  M6.0 INCH        BONNER             ID   CO-OP OBSERVER

0800 AM     HEAVY SNOW       HOLDEN VILLAGE          48.20N 120.77W
12/22/2015  M4.3 INCH        CHELAN             WA   CO-OP OBSERVER

0815 AM     HEAVY SNOW       1 WSW WENATCHEE         47.42N 120.34W
12/22/2015  M5.3 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-13

0823 AM     HEAVY SNOW       1 NE PESHASTIN          47.57N 120.60W
12/22/2015  M5.4 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-28

0930 AM     HEAVY SNOW       2 ENE LEAVENWORTH       47.60N 120.63W
12/22/2015  M6.0 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-27

0934 AM     HEAVY SNOW       3 NNE LOON LAKE         48.10N 117.60W
12/22/2015  M6.0 INCH        STEVENS            WA   TRAINED SPOTTER

            DEER LAKE WA 6 INCHES STORM TOTAL SNOW LAST 24 HOURS.

0230 PM     HEAVY SNOW       2 SSW LEAVENWORTH       47.57N 120.68W
12/22/2015  M9.5 INCH        CHELAN             WA   TRAINED SPOTTER

            CHELAN SPOTTER 34 - 8.5 INCHES MONDAY AND 1 INCH
            OVERNIGHT.

&&

JCOTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 22, 5:00 PM PST to December 23, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A Coop observer reported 6.6 inches of heavy snow in Holden Village, WA.

Heavy Snow, Washington Palouse

When
December 22, 8:00 PM PST to December 23, 7:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Public
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A member of the public reported 3.5 inches of snow in Rosalia, WA.

Heavy Snow, Northeast Mountains

When
December 22, 8:00 PM PST to December 23, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 3.5 inches of snow 3 miles northeast of Loon Lake, WA.

Heavy Snow, Spokane Area

When
December 22, 8:00 PM PST to December 23, 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public reported 3.5 inches of snow 2 miles east of Spokane on Facebook.

Winter Weather, Washington Palouse

When
December 23, 4:00 AM PST to 2:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A spotter reported blowing and drifting snow on highway 27 between Garfield and Pullman, WA creating hazardous travel conditions and visibility near zero at times.

Heavy Snow, Northeast Mountains

When
December 23, 5:59 AM PST to December 24, 5:59 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A Coop observer reported 5.5 inches of snow at Albeni Falls, WA.

Heavy Snow, Northeast Mountains

When
December 23, 6:00 AM PST to December 24, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 3.8 inches of snow 3 miles southwest of Clayton, WA.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605849, 605847, 605848, 605850, 605864, 605853, 605854.